Alert archive / Kansas / Wind Advisories in 2016

Wind Advisory 19, NWS Wichita, KS

October 3, 20165 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 3, 2016, 3:10 PM CDT for 5 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2016, 3:10 PM CDT (20:10 UTC)
Expired
Oct 3, 2016, 7:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS73 KICT 032010
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON OCT 3 2016

...STRONG SOUTH WINDS EXPECTED UNTIL EARLY THIS EVENING...

KSZ032-033-047-048-050-040000-
/O.NEW.KICT.WI.Y.0019.161003T2010Z-161004T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING
310 PM CDT MON OCT 3 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...LATE AFTERNOON AND EARLY EVENING.

* IMPACTS...INCLUDE DANGEROUS CROSS-WINDS ON EAST-WEST ORIENTED
  ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
523 
WWUS73 KICT 032353
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT MON OCT 3 2016


KSZ032-033-047-048-050-040100-
/O.EXP.KICT.WI.Y.0019.000000T0000Z-161004T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING
653 PM CDT MON OCT 3 2016

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

WINDS HAVE STARTED TO DECREASE ACROSS CENTRAL KANSAS AND THEREFORE
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 3, 12:25 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 3, 12:25 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 PM CDT MON OCT 3 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 303 AM CDT Mon Oct 3 2016

Today-tonight:
Anticipating isolated-scattered elevated showers and storms this
morning in Central KS, not that dissimilar to yesterday. Highs
should be close to persistence. Winds will be a bit stronger due
to increasing surface pressure gradient. Appears that storms will
probably develop just west of the area late afternoon/early
evening, then spread into Central KS during the evening. Extent
of the convection is a tough call after 0600 UTC with shortwave
moving through, but otherwise fairly favorable set up.

Tuesday:
Focus remains on severe convection with models still showing wide
variety of surface boundary positions by afternoon. Anticipate
surface boundary more or less east northeast to west southwest
outflow boundary somewhere in the area, probably north of ICT. Not
sure precipitation would stop in the morning, and could just grow
upscale in the afternoon as thermal gradient/differential heating
increases. Best guess puts surface capes in the vicinity of 1200
j/kg with 0-6km shear around 35-55 kts. This should be sufficient
for severe storms. But indications are that lower end of
hodograph may be straight given lack of directional/speed shear
below 850MB. (More/Less) extensive early morning convection will
move severe threat (south/north). Given limited 700MB-850MB shear,
severe hail threat should be limited to rotating storms. Tornado
threat would be highly conditional on better low level shear.

Wednesday:
Model consensus suggest precipitation will be on the wane on
Wednesday. However with high amplitude upper pattern and
hurricane, models are typically too progressive. Would not be
surprised to see more clouds/precipitation in the area on
Wednesday. -Howerton

.LONG TERM...(Thursday through Sunday)
Issued at 303 AM CDT Mon Oct 3 2016

Another piece of energy will sweep through the Plains as the
southwestern upper low lifts northeast, only to be replaced by
weaker Western US trough then ridge building for the weekend in
the West. Decent chance for storms again on Thursday with upper
support. GEFS ensembles have almost twice the surface CAPE Thursday
as compared to Tuesday. With another two days to advect moisture
from gulf, this seems plausible. The question is where surface
boundary will be by that period. Again confidence on both
convective and upper pattern evolution is low. However the cooler
air to end the week has been and remains a consistent theme.
-Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Oct 3 2016

Brisk south to southeasterly flow will prevail over central
Kansas through the forecast valid period as a potent storm
system approaches from the western CONUS. Moisture advection
into the area will promote MVFR CIGS by Tuesday morning over
the higher terrain at KRSL and KGBD along with scattered
elevated convection. While a few showers will be possible
further east to along the I-35 corridor on Tuesday morning,
generally VFR conditions will prevail across the Flint Hills
into southeast Kansas during the forecast valid period.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    83  64  82  55 /   0  30  60  80
Hutchinson      82  64  79  52 /  10  40  70  50
Newton          80  64  77  53 /   0  30  70  70
ElDorado        82  64  78  56 /   0  20  60  80
Winfield-KWLD   83  65  83  60 /   0  20  50  70
Russell         83  64  73  49 /  40  40  50  20
Great Bend      83  64  77  49 /  10  40  50  30
Salina          85  65  77  50 /  30  50  70  50
McPherson       82  63  77  51 /  10  40  70  60
Coffeyville     84  63  86  63 /   0  10  20  50
Chanute         83  62  84  61 /   0  10  30  60
Iola            82  62  82  61 /   0  10  30  60
Parsons-KPPF    84  62  86  63 /   0  10  20  60

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KED
Hazardous weather outlook, Oct 3, 1:51 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT MON OCT 3 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
151 PM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT FOR LOCATIONS MAINLY
ALONG AND WEST OF THE KANSAS TURNPIKE. A STRONG STORM WITH NICKEL
SIZED HAIL IS POSSIBLE OVER PORTIONS OF CENTRAL KANSAS, GENERALLY
WEST OF A SALINA TO LYONS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY AFTERNOON
AND EVENING ACROSS MUCH OF THE AREA. THE HIGHEST LIKELIHOOD FOR
SEVERE STORMS...INCLUDING DAMAGING STRAIGHT-LINE WINDS TO 75 MPH,
VERY LARGE HAIL TO BASEBALL SIZE, AND EVEN A COUPLE OF TORNADOES
WILL BE ACROSS MUCH OF SOUTH CENTRAL AND PART OF CENTRAL KANSAS.

THUNDERSTORMS WILL REMAIN IN THE FORECAST FROM TUESDAY NIGHT
THROUGH FRIDAY...WITH STRONG TO SEVERE STORMS POSSIBLE AGAIN ON
WEDNESDAY AND THURSDAY.

LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED THE NEXT SEVERAL DAYS
WITH MINOR LOW-LAND FLOODING POSSIBLE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER SPOTTER ACTIVATION MAY BE NEEDED LATE TUESDAY AFTERNOON
AND EVENING ACROSS MUCH OF THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

Wind Advisories in Kansas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.